What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Dec 17, 10:54 PM EST, 2 hours 36 minutes earlier.
Area forecast discussion, Dec 17, 10:54 PM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1054 PM EST Sat Dec 17 2016
.UPDATE...
Issued at 1054 PM EST SAT DEC 17 2016
Line of precip is still going strong as it makes its way toward
our western and northern CWA border, with only a few isolated
thunderstorms embedded within it at this time. This is timing up
fairly well with the pop/weather forecast for our CWA over the
next couple of hours, so did not need to update at this time. Did,
however, load in the latest observations for temps, dew points,
and winds, to make sure the near term grids were on track with
current conditions. Expect temperatures to finally begin cooling
across the western CWA as rain continues to move in over the next
couple of hours. Also adjusted the wind gusts grids through the
overnight to better match the ongoing conditions. All changes have
been published/sent to NDFD web.
UPDATE Issued
at 819 PM EST SAT DEC 17 2016
Continuing to monitor a line of showers and thunderstorms
accompanying a cold front which is draped across western and north
central KY. The line is moving eastward at a slightly slower rate
than originally forecast, so tweaked POP grids throughout the
night based on current radar trends and latest hi-res model data,
which seems to be well on track with the current trends as well.
Given the change in pops, also reran many of the weather type
grids. This resulted in a slightly elongated time of freezing rain
tomorrow morning compared to what was in the previous grids, since
chance pops are expected to stick around a couple hours longer.
Overall though, the impacts will be much in the same, with mainly
elevated surfaces likely being affected. As such, don't see much
change in any of the hazardous products compared to what is
already in place.
Also, loaded in the latest observations into the near term grids,
to make sure the near term forecast was on track with ongoing
conditions. All changes have been published and sent to NDFD/web.
A new forecast package will be sent out, in part to remove late
afternoon wording, as well as to catch any potential weather
changes for overnight/tomorrow.
&&
.SHORT TERM...(This evening through Sunday night)
Issued at 325 PM EST SAT DEC 17 2016
A sharp baroclinic zone exists over the Ohio river valley this
afternoon as a cold front is working eastward across the region.
Showers and storms have fired up along and just ahead of the
approaching boundary in western Kentucky and western Tennessee.
Deep layer shear combined with good instability just ahead of the
front as prompted the issuance of a tornado watch across western
Kentucky and south central Kentucky. Right now, none of our
forecast area is in the watch, and would expect it to stay that
way. While we do have the tremendous deep layer shear, we are
missing any surface instability with our surface dewpoints sitting
a good 10 degrees under those seen farther west. Thus, since
storms will have an issue getting rooted in the surface, severe
threat will be non-existent unless we can see dewpoints make a
better recovery then we have seen thus far. Regardless, will
maintain a slight chance of thunder into the late evening hours
with precipitation moving into the area. Main forcing from the mid
levels will slide by to our north tonight, but convergence along
the front should allow for widespread rain as the front crosses
eastern Kentucky late this evening into early Sunday morning.
Cold air will quickly funnel back across the area as the front
departs early Sunday morning with a quick changeover to sleet,
freezing rain, and snow expected. However, models have trended
warmer with the 12z runs and now looks like that window for frozen
precipitation has shrunk. In fact, the changeover to snow happens
so late, we may not see any snow accumulation. The bigger concern
is the loss of ice that may occur as the deeper moisture pulls out
and with temperatures falling to near or slightly below freezing,
could provide a brief window of some freezing drizzle and produce
some light glaze on elevated surfaces. Ground temperatures will
likely be too warm to have much impact. By midday, boundary layer
cools off enough to allow for mainly flurries through Sunday
afternoon and evening. These flurries should wind down Sunday
night as winds veer to the north.
Temperatures this evening will likely continue to go up as the
gradient remains up just ahead of the front. A few spots could
come close to 70 just before the front moves through. Then expect
a 30 to 40 degree plunge within a matter of 6 to 9 hours as the
front pushes through Sunday morning. With models backing off the
colder air on Sunday, temperatures may hold closer to freezing
through much of the day before falling back into the 20s Sunday
night. Clouds may hold tough through Sunday night.
.LONG TERM...(Monday through Saturday)
Issued at 325 PM EST SAT DEC 17 2016
The forecast period begins with surface high pressure sprawled from
the southern plains northeast across the OH valley to New England,
while at the mid levels there is broad troughing in the central and
eastern United States. With cold surface high pressure in place the
work week begins with below normal temperatures. However, as mid and
upper level flow becomes more zonal and surface high pressure shifts
east we will see temperatures quickly recovering to normal on
Tuesday and then above normal by Wednesday.
At mid week a short wave will dive into the northern plains and then
move east with surface low pressure moving through the Great Lakes
Wednesday night and Thursday. This will drag a cold front through
KY, with the possibility of rain showers and maybe a little snow
mixing in with the rain, but nothing impactful for our area. Another
brief cool down follows on Friday with temperatures returning to
normal. Then temperatures begin to warm again Christmas Eve as short
wave energy carves out a deep trough over the western and central
United States, with broad deep southwest flow over the eastern U.S.
While there is fairly good model agreement through most of the week,
at least as it pertains to sensible weather for our area, models
begin to diverge next weekend for Christmas Eve and Christmas. Most
of the differences show up beyond the day 7 forecast, but
differences are significant with the ECMWF more progressive on
Christmas and beyond while the GFS is slower resulting in a
prolonged period of rain from Christmas into the following week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
ISSUED AT 653 PM EST SAT DEC 17 2016
A cold front is headed this direction, poised to move across TAF
sites between 2Z (KSYM) and 9Z (far southeast). MVFR clouds are
continuing across the area ahead of this front, and should persist
through much of the TAF period. A band of rain showers and
thunderstorms is currently accompanying the cold front to our
west, and should move into the TAF sites generally after 3Z. By
this point, all storms are expected to have weakened, so only
mentioned VCTS at KSME/KLOZ/and KSYM as these will be the first
to be impacted and may still see some residual thunder. By the
time the line of showers continues to move eastward, any remaining
thunder should be gone. Some IFR conditions, namely CIGS, will be
possible in the heaviest rains just along the frontal passage. As
the rain begins to exit behind the front, we will likely see a
brief transition to snow...sleet...or freezing rain as colder
temps quickly move in. However, this will be a short duration and
be done by midday. Cigs will improve back to MVFR after the
frontal passage as well, and should remain here throughout the
rest of the TAF period.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...JMW
SHORT TERM...KAS
LONG TERM...SBH
AVIATION...JMW
Hazardous weather outlook, Dec 17, 10:48 PM EST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1048 PM EST SAT DEC 17 2016
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-190700-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...
JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN...
ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
1048 PM EST SAT DEC 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
A THUNDERSTORM IS POSSIBLE THROUGH LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A BRIEF PERIOD OF FREEZING RAIN...SLEET...OR SNOW IS EXPECTED
SUNDAY MORNING. A LIGHT GLAZE OF ICE WILL LIKELY OCCUR ON
ELEVATED SURFACES AND BRIDGES. LITTLE OR NO SNOW AND SLEET
ACCUMULATION IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCE OF SNOW...SLEET
OR FREEZING RAIN SUNDAY MORNING.
KAS/JMW
In the hours before
Special weather statement, Dec 18, 12:11 AM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1211 AM EST Sun Dec 18 2016
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181115-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...
JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN...
ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
1211 AM EST Sun Dec 18 2016
...GUSTY WINDS TONIGHT...
...TURNING WINTRY LATE TONIGHT AND ON SUNDAY...
As a cold front approaches and moves across the area, wind gusts
of 30 to 40 mph are expected with locally higher gusts possible
over the higher elevations of Southeastern KY generally above 2000
feet. A few stronger showers and thunderstorms will also occur
near the front and could also produce wind gusts as high as 35 to
50 mph. Winds of these magnitudes could down limbs, powerlines,
and weakly rooted trees may also be downed.
A brief period of snow, sleet, and freezing rain is expected on
late tonight and on Sunday...mainly between 6 am and 1 pm. As
temperatures fall to or slightly below freezing, a light glaze of
ice may form on elevated surfaces and bridges. Little or no snow
and sleet accumulations are expected. As temperatures continue to
fall further below freezing into Sunday evening, some black ice
may develop, leading to localized slick spots on area roads.
KAS/JP
Special weather statement, Dec 18, 12:48 AM EST, 42 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1248 AM EST SUN DEC 18 2016
KYZ044-050>052-058>060-180630-
Rowan-Montgomery-Bath-Estill-Menifee-Fleming-Powell-
1248 AM EST SUN DEC 18 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MONTGOMERY...
NORTHWESTERN MENIFEE...WEST CENTRAL ROWAN...FLEMING...NORTHWESTERN
POWELL...NORTHWESTERN ESTILL AND BATH COUNTIES...
At 1246 AM EST, radar indicated strong thunderstorms were located
along a line extending from 6 miles east of Bryan Station to 8 miles
southwest of Winchester to Richmond. Movement was northeast at 55
mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Mount Sterling, Flemingsburg, Owingsville, Marshall, Jeffersonville,
Camargo, Clay City, Sharpsburg, Salt Lick, Grange City, Elizaville,
Pecks Ridge, Lower Spencer, Bethel, Foxport, Flat Creek, Bourbon
Furnace, Preston, Odessa and Ewington.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Bert T. Combs Mountain Parkway between mile markers 13 and 17.
Interstate 64 in eastern Kentucky between mile markers 105 and 134.
LAT...LON 3852 8363 3848 8358 3844 8358 3841 8351
3803 8354 3777 8410 3781 8408 3781 8412
3784 8411 3782 8407 3783 8400 3787 8403
3787 8402 3793 8397 3812 8408 3830 8385
3834 8384 3836 8388 3837 8392 3852 8368
TIME...MOT...LOC 0546Z 235DEG 47KT 3806 8429 3790 8428 3776 8429
DJSpecial weather statement, Dec 18, 12:52 AM EST, 38 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1252 AM EST SUN DEC 18 2016
KYZ044-050>052-058>060-104-106-108-180615-
Rowan-Montgomery-Elliott-Wolfe-Bath-Estill-Menifee-Fleming-Morgan-
Powell-
1252 AM EST SUN DEC 18 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MONTGOMERY...MENIFEE...
NORTHWESTERN MORGAN...NORTHWESTERN WOLFE...ELLIOTT...ROWAN...
FLEMING...POWELL...NORTHWESTERN ESTILL AND BATH COUNTIES...
At 1252 AM EST, radar indicated strong thunderstorms were located
along a line extending from near Vanceburg to near Brandy to Stanton.
Movement was northeast at 45 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Mount Sterling, Morehead, Stanton, Flemingsburg, Owingsville, Sandy
Hook, Frenchburg, Marshall, Henry, Jeffersonville, Camargo, Clay
City, Wellington, Salt Lick, Campsites in the Indian Creek area of
the Daniel Boone National Forest, Grange City, Vaughns Mill, Pecks
Ridge, Lower Spencer and Stoll.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Bert T. Combs Mountain Parkway between mile markers 13 and 36.
Interstate 64 in eastern Kentucky between mile markers 109 and 148.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3849 8359 3843 8358 3838 8345 3840 8341
3819 8327 3827 8317 3818 8305 3821 8301
3817 8298 3780 8344 3777 8410 3778 8411
3785 8406 3784 8400 3787 8403 3787 8402
3793 8397 3799 8400 3849 8377 3852 8364
TIME...MOT...LOC 0552Z 242DEG 40KT 3863 8330 3813 8344 3785 8386
JPSpecial weather statement, Dec 18, 1:01 AM EST, 29 minutes before
Special Weather Statement
National Weather Service JACKSON KY
101 AM EST SUN DEC 18 2016
KYZ068-079-080-180630-
Rockcastle-Laurel-Pulaski-
101 AM EST SUN DEC 18 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LAUREL...CENTRAL
PULASKI AND ROCKCASTLE COUNTIES...
At 101 AM EST, a strong thunderstorm was located near Stab, or 10
miles southeast of Liberty, moving east at 50 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Somerset, Mount Vernon, Boone, Science Hill, Ottowa, Bent, Bernstadt,
Wellhope, Orlando, Quail, Magnum, Lake Linville, Muellersville, Level
Green, Shopville, Roundstone, Bandy, Hogue, Dudley Station and
Wildie.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 75 in east central Kentucky between mile markers 48 and
72.
Kentucky Highway 80 in Laurel County between mile markers 1 and 7.
Kentucky Highway 80 in Pulaski County between mile markers 17 and
40.
Louis B. Nunn Parkway
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3736 8456 3733 8451 3748 8445 3747 8438
3750 8435 3754 8435 3754 8432 3707 8414
3710 8490 3711 8490
TIME...MOT...LOC 0601Z 256DEG 55KT 3722 8478
JPSpecial weather statement, Dec 18, 1:19 AM EST, 11 minutes before
Special Weather Statement
National Weather Service JACKSON KY
119 AM EST SUN DEC 18 2016
KYZ051-052-060-104-106-109-180645-
Rowan-Elliott-Bath-Menifee-Morgan-Magoffin-
119 AM EST SUN DEC 18 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MENIFEE...MORGAN...
NORTHWESTERN MAGOFFIN...ELLIOTT...ROWAN AND SOUTHEASTERN BATH
COUNTIES...
At 119 AM EST, radar indicated strong thunderstorms were located
along a line extending from Gesling to Crix to near Mariba. Movement
was east at 40 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Morehead, West Liberty, Sandy Hook, Frenchburg, Henry, Lewis,
Wellington, Campsites in the Indian Creek area of the Daniel Boone
National Forest, Gordon Ford, White Oak, Stoll, Bruin, Lenox, Blaze,
Vale, Plutarch, Liberty Road, Denniston, Panama and Mize.
THIS INCLUDES Interstate 64 in eastern Kentucky between mile markers
134 and 148.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3821 8330 3819 8326 3827 8317 3818 8305
3821 8301 3817 8298 3818 8292 3816 8291
3805 8295 3804 8299 3800 8302 3796 8300
3781 8309 3783 8345 3786 8349 3784 8352
3785 8367 3787 8370 3822 8353 3834 8337
TIME...MOT...LOC 0619Z 259DEG 34KT 3841 8310 3817 8338 3788 8358
JPSpecial weather statement, Dec 18, 1:27 AM EST, 3 minutes before
Special Weather Statement
National Weather Service JACKSON KY
127 AM EST SUN DEC 18 2016
KYZ051-052-058>060-069-104-106-108-111-112-114-180700-
Jackson-Rowan-Lee-Owsley-Elliott-Wolfe-Bath-Estill-Menifee-Morgan-
Powell-Breathitt-
127 AM EST SUN DEC 18 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MENIFEE...MORGAN...
WOLFE...NORTHWESTERN OWSLEY...NORTHEASTERN JACKSON...NORTHWESTERN
BREATHITT...ELLIOTT...LEE...ROWAN...SOUTHEASTERN POWELL...
SOUTHEASTERN ESTILL AND SOUTHEASTERN BATH COUNTIES...
At 127 AM EST, radar indicated strong thunderstorms were located
along a line extending from Gates to Natural Bridge S.p. to Sand
Springs. Movement was east at 40 mph.
Winds in excess of 45 mph are possible with these storms.
Locations impacted include...
Morehead, West Liberty, Beattyville, Sandy Hook, Frenchburg, Campton,
Henry, Lewis, Fincastle, Wellington, Campsites in the Indian Creek
area of the Daniel Boone National Forest, Gordon Ford, Lane,
Cressmont, Stoll, Vada, Ida May, St. Helens, Koomer Ridge Campground
and Bruin.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Bert T. Combs Mountain Parkway between mile markers 31 and 62.
Interstate 64 in eastern Kentucky between mile markers 138 and 148.
LAT...LON 3821 8330 3819 8326 3820 8323 3824 8322
3827 8317 3823 8309 3818 8305 3820 8304
3821 8301 3817 8298 3817 8295 3784 8317
3751 8357 3747 8411 3775 8378 3830 8340
3831 8334
TIME...MOT...LOC 0627Z 259DEG 35KT 3825 8338 3777 8371 3754 8398
DJ